Pennsylvania, 2014Damaging Winds in Pennsylvania, July 7, 2014
July 7, 2014 · NWS PBZ · 8 events in 3 counties and zones
Strong to severe storms developed in the afternoon on July 7th with focus from a slow moving boundary across western Pennsylvania and east central Ohio. While the greatest shear generally remained to the north toward NY, instability was strong enough to produce some storms with damaging wind gusts, especially over northwestern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe storms developed in the afternoon on July 7th with focus from a slow moving boundary across western Pennsylvania and east central Ohio. While the greatest shear generally remained to the north toward NY, instability was strong enough to produce some storms with damaging wind gusts, especially over northwestern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 2:34 PM EST, 56 minutes earlier.
Area forecast discussion, Jul 7, 2:34 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT MON JUL 7 2014
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS FOR THE NEXT TWO DAYS. HIGH PRESSURE WILL THEN
RESULT IN DRIER WEATHER FOR THE REST OF THE WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
A BOUNDARY HAS SET UP ACROSS CENTRAL OHIO INTO NORTHWESTERN
PENNSYLVANIA. ALTHOUGH PREVIOUS FORECASTS HAD THIS BOUNDARY
CROSSING THE REGION FROM NORTHWEST TO SOUTHEAST...LATEST MODEL
RUNS INDICATE THAT THIS BOUNDARY MAY ONLY MAKE SOME PROGRESS TO
THE SOUTHEAST BEFORE PRECIPITATION DECAYS WITH LOSS OF DAYTIME
HEATING. AS A RESULT...HAVE BACKED OFF POPS NEAR MORGANTOWN AND
LOCATIONS SOUTH AND EAST...KEEPING LIKELY POPS ACROSS MUCH OF THE
REST OF THE AREA.
REGARDING SEVERE POTENTIAL THIS AFTERNOON/EVENING...INSTABILITY
VALUES ARE MODEST...WITH THE BULK OF FAVORABLE WIND SHEAR VALUES
EXTENDING FROM PENNSYLVANIA TO THE NORTH AND EAST. THE BEST CHANCE
FOR STRONG TO SEVERE STORMS WILL BE RIGHT IN THE VICINITY OF THE
AFOREMENTIONED BOUNDARY...ALTHOUGH STILL THINK THAT SEVERE STORMS
CANNOT BE RULED OUT AS FAR SOUTH AS THE MASON-DIXON LINE IF THE
BOUNDARY DOES SLIP THIS FAR TO THE SOUTH.
DURING THE EVENING AND OVERNIGHT HOURS...PRECIPITATION WILL
WANE...WITH THE POSSIBILITY FOR SEVERAL HOURS OF DRY WEATHER. A
STRONG COLD FRONT CURRENTLY OVER THE NORTHERN PLAINS WILL MAKE
EASTWARD PROGRESS...APPROACHING THE REGION BY LATE TUESDAY. WHILE
INSTABILITY VALUES WILL BE SLIGHTLY HIGHER THAN TODAY...WIND SHEAR
WILL BE SUBSTANTIALLY STRONGER. THIS WILL RESULT IN A GREATER
THREAT FOR SEVERE WEATHER ON TUESDAY COMPARED TO MONDAY. IN
ADDITION...OVERALL MOISTURE WILL INCREASE WITH PRECIPITABLE WATER
VALUES APPROACHING TWO INCHES. IF ANY STORMS DO MANAGE TO TRAIN
AND TRACK OVER THE SAME LOCATION ALONG THE FRONT...THE CHANCE FOR
FLOODING COULD NOT BE RULED OUT.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SEVERE THREAT WILL CONTINUE INTO TUESDAY EVENING AS THE COLD FRONT
COMPLETES PASSAGE ACROSS THE AREA. FRONT COULD LINGER ACROSS THE
RIDGES ON WEDNESDAY...KEEPING A CHANCE OF SHOWERS IN THE FORECAST.
WITH COLD POOL REMAINING ACROSS THE REGION...CANNOT RULE OUT AN
ISOLATED SHOWER ELSEWHERE. AS HIGH PRESSURE MOVES INTO THE GREAT
LAKES REGION WEDNESDAY NIGHT...THIS SHOULD FINALLY CLEAR THINGS
OUT AND ALLOW FOR A DRY FORECAST INTO THURSDAY. AN ISOLATED
SPRINKLE REMAINS POSSIBLE ACROSS THE RIDGES ON THURSDAY...BUT DID
NOT HAVE CONFIDENCE TO PUT THIS IN THE FORECAST THREE DAYS OUT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRIDAY THE SFC HIGH GETS FAR ENOUGH NORTHEAST THAT SOUTHERLY
FLOW ACROSS THE MID-ATLANTIC COULD BEGIN TO POOL MOISTURE ALONG THE
ERN SLOPES OF THE RIDGES. THE NEXT SYNOPTIC SYSTEM IS POISED TO
MOVE THROUGH THE SRN GREAT LAKES INTO THE AREA OVER NEXT SAT. GFS
AND ECMWF CONTINUE TO HAVE LARGE DIFFERENCES IN HOW TO HANDLE THE
WAVE PASSAGE. ECMWF PHASES TWO WAVES ULTIMATELY AMPLIFYING BROAD
UPPER TROF...WHILE THE 00Z GFS HAS DOUBLED DOWN ON PASSING A
LEADING WAVE QUICKLY THROUGH IN ZONAL FLOW. FOR THIS UPDATE HAVE
SIDED WITH THE ECMWF...BUT WITH THIS PORTION OF THE FORECAST 6 AND
7 DAYS OUT...DECIDED TO TAKE A LESS THAN DETERMINISTIC APPROACH TO
POPS. TAX
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON HAVE DEVELOPED
ALONG A WEAK BOUNDARY INTO CENTRAL OHIO TO NORTH OF PITTSBURGH. A
SHORTWAVE HEADING EAST MAY ENHANCE STORMS LATER THIS
AFTERNOON...BUT COVERAGE IN DOUBT. INCLUDED ONLY VICINITY
THUNDERSTORMS MOST SITES. WINDS WILL REMAIN GUSTY TO 25KTS IN
PRESSURE GRADIENT AHEAD OF COLD FRONT WELL WEST OF REGION. TONIGHT
WITH INCREASING LOW LEVEL MOISTURE INCLUDED SOME MVFR STRATUS.
.OUTLOOK.../TUESDAY THROUGH SATURDAY/...
RSTRNS ARE LIKELY WITH A TUE CDFNT. RSTRNS ARE PSBL WED WITH AN
ADVNG DISTURBANCE.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 7, 9:03 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1003 AM EDT MON JUL 7 2014
MDZ001-WVZ023-041-081200-
GARRETT-PRESTON-TUCKER-
1003 AM EDT MON JUL 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-022-081200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
1003 AM EDT MON JUL 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON
AND EVENING WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER AGAIN ON TUESDAY
WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 7, 2:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT MON JUL 7 2014
PAZ015-016-072045-
CLARION PA-JEFFERSON PA-
353 PM EDT MON JUL 7 2014
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON AND EAST
CENTRAL CLARION COUNTIES...
AT 351 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIMESTONE...
MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LIMESTONE... CLARION... SUMMERVILLE...
BROOKVILLE... REYNOLDSVILLE... BROCKWAY...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4120 7871 4119 7877 4112 7880 4108 7880
4105 7940 4123 7943 4130 7880 4127 7874
4126 7873 4124 7874 4123 7870Special weather statement, Jul 7, 2:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT MON JUL 7 2014
PAZ020-021-029-072045-
ALLEGHENY PA-BEAVER PA-WASHINGTON PA-
358 PM EDT MON JUL 7 2014
...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTH CENTRAL
WASHINGTON...NORTHERN ALLEGHENY AND SOUTHEASTERN BEAVER COUNTIES...
AT 351 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HARSHAVILLE...
MOVING EAST AT 60 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
IMPERIAL... MOON... ECONOMY BORO...
SEWICKLEY... FRANKLIN PARK... MCKEES ROCKS...
WEXFORD... PERRYSVILLE...
NORTH SIDE PITTSBURGH... MILLVALE...
GIBSONIA... ALLISON PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4060 7973 4060 7975 4058 7977 4055 7977
4054 7972 4053 7970 4046 7970 4044 8040
4062 8042 4066 7969 4063 7969Thunderstorm Wind, Jefferson
- When
- July 7, 3:30 PM EST
- Where
- Jefferson County, 1.23 mi NNE of Beechton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 41.246, -78.860
The public reported a tree down off of Route 28 in Snyder Township.
Thunderstorm Wind, Clarion
- When
- July 7, 4:10 PM EST
- Where
- Clarion County, 2.59 mi E of Scotch Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 41.330, -79.230
The public reported several trees down in Cook Forest State Park.
Thunderstorm Wind, Forest
- When
- July 7, 4:18 PM EST
- Where
- Forest County, 2.19 mi WNW of Clarington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 41.340, -79.160
The public reported trees down on River Road in Barnett Township.
Thunderstorm Wind, Jefferson
- When
- July 7, 4:27 PM EST
- Where
- Jefferson County, 3.49 mi N of Munderf
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 41.330, -78.960
State official reported one tree down.
Thunderstorm Wind, Jefferson
- When
- July 7, 4:31 PM EST
- Where
- Jefferson County, 3.49 mi N of Munderf
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 41.330, -78.960
The 911 Call Center reported a tree down.
Thunderstorm Wind, Jefferson
- When
- July 7, 4:43 PM EST
- Where
- Jefferson County, 1.73 mi NW of Brockway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 41.270, -78.820
State official reported one tree down.
Thunderstorm Wind, Jefferson
- When
- July 7, 4:50 PM EST
- Where
- Jefferson County, 0.52 mi E of Brockway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.250, -78.790
The public reported large tree branches snapped and two trees down.
Thunderstorm Wind, Jefferson
- When
- July 7, 4:52 PM EST
- Where
- Jefferson County, 0.52 mi E of Brockway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 41.250, -78.790
The public reported several limbs reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 7, 2014$12 million · 1.75 in hail · 18 events
- Flood and Hail in Massachusetts, July 7, 2014$433,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 20141 injured · $112,000 · 52 kt wind · 30 events
- Flash Flooding and Damaging Winds in Arizona, July 7, 20143 injured · $48,000 · 52 kt wind · 7 events
- Tornado and Flooding in Kentucky, July 7, 2014$170,000 · EF0 · 4 events
- Damaging Winds in Iowa, July 7, 2014$175,000 · 64 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 7, 20141 injured · $45,000 · 1.75 in hail · 16 events
- Damaging Winds in New York, July 7, 2014$95,000 · 50 kt wind · 8 events
- Damaging Winds in Kentucky, July 7, 2014$80,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 7, 2014$75,000 · 1 in hail · 4 events
- Damaging Winds in Kentucky, July 7, 2014$72,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 7, 20141.75 in hail · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525574, 525576, 525577, 525578, 533657, 525579, 525583, 525584.